EMAIL THIS PAGE TO A FRIEND

Prescrire international

Heparin-induced thrombocytopenia.


PMID 23819174

Abstract

Patients can develop thrombocytopenia during heparin therapy.The most frequent form, type I heparin-induced thrombocytopenia, does not require cessation of therapy. Type II heparin-induced thrombocytopenia is immune-mediated. It can cause venous or arterial thrombosis, which may be fatal or require amputation. Type II thrombocytopenia typically develops 5 to 10 days after initiation of treatment, sometimes earlier in patients previously exposed to heparins. The recommendations on platelet-count monitoring during heparin therapy are not based on high-level evidence. The main risk factors for type II thrombocytopenia must be taken into account: unfractionated heparin, previous heparin exposure, surgery, female patient. For patients considered at high risk for heparin-induced thrombocytopenia, platelet-count monitoring is usually recommended at least twice a week for at least 2 weeks. The treatment of immune-mediated heparin-induced thrombocytopenia is based on stopping heparin and replacing it with danaparoid or argatroban. In practice, the decision to initiate treatment with unfractionated or low-molecular-weight heparin is not a trivial one. In addition to the bleeding risk, the risk of type II thrombocytopenia in the short- term, or during subsequent heparin therapy, should be taken into account when assessing the harm-benefit balance.